Fatal case of acute necrotic pancreatitis secondary to chronic abuse of acetaminophen: a case report

Authors

  • Amarthya S. Racha G. Pulla Reddy College of Pharmacy, Hyderabad, Telangana, India
  • Masrath Begum RBVRR Women's College of Pharmacy, Hyderabad, Telangana, India
  • Ashwini Soumya Department of Clinical Pharmacy, AIG Hospitals, Hyderabad, Telangana, India
  • Etrouth Shravani Department of Clinical Pharmacy, AIG Hospitals, Hyderabad, Telangana, India
  • Noor U. S. Juveria Department of Clinical Pharmacy, AIG Hospitals, Hyderabad, Telangana, India

DOI:

https://doi.org/10.18203/2319-2003.ijbcp20231898

Keywords:

Abuse, Acetaminophen, Acute necrotic pancreatitis, Case report

Abstract

Acetaminophen is a widely used analgesic and antipyretic. It is also known to cause hepatotoxicity and is rarely associated with acute pancreatitis due to overdose. We report the case of a 55-year-old man with no known comorbidities, who presented with severe abdominal pain and vomiting. His medication history revealed chronic abuse of a fixed-dose combination containing 37.5 mg of tramadol hydrochloride and 325 mg acetaminophen 3-6 tablets per day for over 20 years for general body pain without a specific diagnosis. He was diagnosed with acetaminophen-induced acute necrotic pancreatitis after ruling out gallstones and other factors such as alcohol consumption, and family history. Although he got discharged against medical advice, follow-up revealed that he had succumbed to his illness within 15 days. This was a fatal case of acetaminophen-induced pancreatitis due to chronic abuse for over 20 years at a dose of less than 2 g/day. This case highlights the need for periodic monitoring of patients taking acetaminophen at doses within the recommended daily dose.

References

Gapp J, Tariq A, Chandra S. Acute Pancreatitis. In: StatPearls. Treasure Island (FL): StatPearls Publishing. 2023.

Jones MR, Hall OM, Kaye AM, Kaye AD. Drug-induced acute pancreatitis: a review. Ochsner J. 2015;15(1):45-51.

LiverTox: Clinical and Research Information on Drug-Induced Liver Injury. Bethesda (MD): National Institute of Diabetes and Digestive and Kidney Diseases; 2012-. Acetaminophen. Available at: https://www.ncbi.nlm.nih.gov/books/NBK548162/. Accessed on 16 February 2023.

Yoon E, Babar A, Choudhary M, Kutner M, Pyrsopoulos N. Acetaminophen-Induced Hepatotoxicity: a Comprehensive Update. J Clin Transl Hepatol. 2016;4(2):131-42.

Gerriets V, Anderson J, Nappe TM. Acetaminophen. In: StatPearls. Treasure Island (FL): StatPearls Publishing. 2023.

Chen SJ, Lin CS, Hsu CW, Lin CL, Kao CH. Acetaminophen Poisoning and Risk of Acute Pancreatitis: A Population-Based Cohort Study. Medicine. 2015;94(29):e1195.

He YH, Lu L, Wang YF, Huang JS, Zhu WQ, Guo Y, et al. Acetaminophen-induced acute pancreatitis: A case report and literature review. World J Clin Cases. 2018;6(9):291-5.

Hung WY, Abreu Lanfranco O. Contemporary review of drug-induced pancreatitis: A different perspective. World J Gastrointest Pathophysiol. 2014;5(4):405-15.

Downloads

Published

2023-06-27

How to Cite

Racha, A. S., Begum, M., Soumya, A., Shravani, E., & Juveria, N. U. S. (2023). Fatal case of acute necrotic pancreatitis secondary to chronic abuse of acetaminophen: a case report. International Journal of Basic & Clinical Pharmacology, 12(4), 597–599. https://doi.org/10.18203/2319-2003.ijbcp20231898

Issue

Section

Case Reports